Acta Applicandae Mathematicae

, Volume 109, Issue 1, pp 101–135 | Cite as

Compatible Structures on Lie Algebroids and Monge-Ampère Operators

  • Yvette Kosmann-Schwarzbach
  • Vladimir Rubtsov


We study pairs of structures, such as the Poisson-Nijenhuis structures, on the tangent bundle of a manifold or, more generally, on a Lie algebroid or a Courant algebroid. These composite structures are defined by two of the following, a closed 2-form, a Poisson bivector or a Nijenhuis tensor, with suitable compatibility assumptions. We establish the relationships between PN-, P Ω- and Ω N-structures. We then show that the non-degenerate Monge-Ampère structures on 2-dimensional manifolds satisfying an integrability condition provide numerous examples of such structures, while in the case of 3-dimensional manifolds, such Monge-Ampère operators give rise to generalized complex structures or generalized product structures on the cotangent bundle of the manifold.


Graded Poisson brackets Lie algebroids Poisson structures Symplectic structures Nijenhuis tensors Complementary 2-forms Bi-Hamiltonian structures PN-structures PΩ-structures ΩN-structures Hitchin pairs Dorfman bracket Courant algebroids Generalized complex structures Monge-Ampère operators 

Mathematics Subject Classification (2000)

53D17 17B70 58J60 37K20 37K25 70G45 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Antunes, P.: Poisson quasi-Nijenhuis structures with background. Lett. Math. Phys. 86(1), 33–45 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Banos, B.: Opérateurs de Monge-Ampère symplectiques en dimensions 3 et 4. Thèse de Doctorat, Université d’Angers (2002) Google Scholar
  3. 3.
    Banos, B.: Monge-Ampère equations and generalized complex geometry—the two-dimensional case. J. Geom. Phys. 57(3), 841–853 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Cariñena, J.F., Grabowski, J., Marmo, G.: Contractions: Nijenhuis and Saletan tensors for general algebraic structures. J. Phys. A 34(18), 3769–3789 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Cariñena, J.F., Grabowski, J., Marmo, G.: Courant algebroid and Lie bialgebroid contractions. J. Phys. A 37(19), 5189–5202 (2004) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Crainic, M.: Generalized complex structures and Lie brackets, arXiv:math/0412097v2 [math.DG]
  7. 7.
    Damianou, P.A., Fernandes, R.L.: Integrable hierarchies and the modular class. Ann. Inst. Fourier 58(1), 107–139 (2008) zbMATHMathSciNetGoogle Scholar
  8. 8.
    Dorfman, I.Ya.: Dirac Structures and Integrability of Nonlinear Evolution Equations. Wiley, New York (1993) Google Scholar
  9. 9.
    Fuchssteiner, B., Fokas, A.S.: Symplectic structures, their Bäcklund transformations and hereditary symmetries. Physica D 4(1), 47–66 (1981/82) CrossRefMathSciNetGoogle Scholar
  10. 10.
    Grabowski, J.: Courant-Nijenhuis tensors and generalized geometries. In: Groups, Geometry and Physics. Monogr. Real Acad. Cienc. Exact. Fis.-Quím. Nat. Zaragoza, vol. 29, pp. 101–112 (2006) Google Scholar
  11. 11.
    Grabowski, J., Urbanski, P.: Lie algebroids and Poisson-Nijenhuis structures. Quantization, deformations and coherent states (Białowieża, 1996). Rep. Math. Phys. 40, 195–208 (1997) zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Gualtieri, M.: Generalized complex geometry, arXiv:math/0703298
  13. 13.
    Hitchin, N.: The geometry of three-forms in six dimensions. J. Differ. Geom. 55, 547–576 (2000) zbMATHMathSciNetGoogle Scholar
  14. 14.
    Hitchin, N.: Generalized Calabi-Yau manifolds. Q. J. Math. 54(3), 281–308 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Kosmann-Schwarzbach, Y.: Jacobian quasi-bialgebras and quasi-Poisson Lie groups. In: Gotay, M., Marsden, J.E., Moncrief, V. (eds.) Mathematical Aspects of Classical Field Theory. Contemp. Math., vol. 132, pp. 459–489. Am. Math. Soc., Providence (1992) Google Scholar
  16. 16.
    Kosmann-Schwarzbach, Y.: From Poisson algebras to Gerstenhaber algebras. Ann. Inst. Fourier 46, 1243–1274 (1996) zbMATHMathSciNetGoogle Scholar
  17. 17.
    Kosmann-Schwarzbach, Y.: The Lie bialgebroid of a Poisson-Nijenhuis manifold. Lett. Math. Phys. 38, 421–428 (1996) zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Kosmann-Schwarzbach, Y.: Derived brackets. Lett. Math. Phys. 69, 61–87 (2004) zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Kosmann-Schwarzbach, Y.: Quasi, twisted, and all that … in Poisson geometry and Lie algebroid theory. In: Marsden, J.E., Ratiu, T. (eds.) The Breadth of Symplectic and Poisson Geometry. Progr. Math., vol. 232, pp. 363–389. Birkhäuser, Boston (2005) CrossRefGoogle Scholar
  20. 20.
    Kosmann-Schwarzbach, Y.: Poisson and symplectic functions in Lie algebroid theory. In: Cattaneo, A., Giaquinto, A., Xu, P. (eds.) The Festschrift for Murray Gerstenhaber and Jim Stasheff. Progr. Math.. Birkhäuser, Boston (2009, to appear). arXiv:0711.2043 Google Scholar
  21. 21.
    Kosmann-Schwarzbach, Y., Magri, F.: Poisson-Nijenhuis structures. Ann. Inst. Henri Poincaré A 53, 35–81 (1990) zbMATHMathSciNetGoogle Scholar
  22. 22.
    Kosmann-Schwarzbach, Y., Magri, F.: On the modular classes of Poisson-Nijenhuis manifolds. Preprint, math.SG/0611202
  23. 23.
    Kostant, B., Sternberg, S.: Symplectic reduction, BRS cohomology, and infinite-dimensional Clifford algebras. Ann. Phys. 176(1), 49–113 (1987) zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Krasil’shchik, I.S.: Schouten brackets and canonical algebras. In: Global Analysis—Studies and Applications III. Lecture Notes Math., vol. 1334, pp. 79–110. Springer, Berlin (1988) CrossRefGoogle Scholar
  25. 25.
    Kushner, A., Lychagin, V., Rubtsov, V.: Contact Geometry and Non-Linear Differential Equations. Encyclopedia of Mathematics and Its Applications, vol. 101. Cambridge University Press, Cambridge (2007) Google Scholar
  26. 26.
    Lecomte, P., Roger, C.: Modules et cohomologies des bigèbres de Lie. C. R. Acad. Sci. Paris Sér. I Math. 310(6), 405–410 (1990) zbMATHMathSciNetGoogle Scholar
  27. 27.
    Libermann, P., Marle, C.-M.: Symplectic Geometry and Analytical Mechanics. Reidel, Dordrecht (1987) zbMATHGoogle Scholar
  28. 28.
    Lindström, U., Minasian, R., Tomasiello, A., Zabzine, M.: Generalized complex manifolds and supersymmetry. Commun. Math. Phys. 257, 235–256 (2005) zbMATHCrossRefGoogle Scholar
  29. 29.
    Lychagin, V.V.: Contact geometry and second-order nonlinear differential equations. Usp. Mat. Nauk 34(1), 137–165 (1979). English translation: Russ. Math. Surv. 34(1), 149–180 (1979) zbMATHMathSciNetGoogle Scholar
  30. 30.
    Lychagin, V.V., Rubtsov, V.N., Chekalov, I.V.: A classification of Monge-Ampère equations. Ann. Sci. Éc. Norm. Supér. 4e Sér. 26(3), 281–308 (1993) Google Scholar
  31. 31.
    Magri, F., Morosi, C.: A geometrical characterization of integrable Hamiltonian systems through the theory of Poisson-Nijenhuis manifolds, Quaderno S/19, Milan, 1984. Re-issued: Università di Milano Bicocca, Quaderno 3, 2008. (Quaderni di Dipartimento/2008-3)
  32. 32.
    Magri, F., Morosi, C., Ragnisco, O.: Reduction techniques for infinite-dimensional Hamiltonian systems: some ideas and applications. Commun. Math. Phys. 99, 115–140 (1985) zbMATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Roytenberg, D.: Quasi-Lie bialgebroids and twisted Poisson manifolds. Lett. Math. Phys. 61, 123–137 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Roytenberg, D.: On the structure of graded symplectic supermanifolds and Courant algebroids. In: Voronov, T. (ed.) Quantization, Poisson Brackets and Beyond (Manchester, 2001). Contemp. Math., vol. 315, pp. 169–185. Am. Math. Soc., Providence (2002) Google Scholar
  35. 35.
    Ševera, P., Weinstein, A.: Poisson geometry with a 3-form background. In: Noncommutative Geometry and String Theory (Yokohama, 2001). Progr. Theor. Phys. Suppl., vol. 144, pp. 145–154 (2001) Google Scholar
  36. 36.
    Stiénon, M., Xu, P.: Poisson quasi-Nijenhuis manifolds. Commun. Math. Phys. 270(3), 709–725 (2007) zbMATHCrossRefGoogle Scholar
  37. 37.
    Vaisman, I.: Complementary 2-forms of Poisson structures. Compos. Math. 101, 55–75 (1996) zbMATHMathSciNetGoogle Scholar
  38. 38.
    Vaisman, I.: A lecture on Poisson-Nijenhuis structures. In: Albert, C., Brouzet, R., Dufour, J.-P. (eds.) Integrable Systems and Foliations. Progr. Math., vol. 145, pp. 169–185. Birkhäuser, Boston (1997) Google Scholar
  39. 39.
    Vaisman, I.: Reduction and submanifolds of generalized complex manifolds. Differ. Geom. Appl. 25(2), 147–166 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  40. 40.
    Vaisman, I.: Private communication (1999) Google Scholar
  41. 41.
    Weil, A.: Introduction à l’étude des variétés kählériennes. Hermann, Paris (1958) zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  1. 1.Centre de Mathématiques Laurent SchwartzÉcole PolytechniquePalaiseauFrance
  2. 2.Département de MathématiquesUniversité d’AngersAngersFrance

Personalised recommendations